Maine, 2009

Flash Flooding in Maine, July 2 to 3, 2009

July 2 to 3, 2009 · NWS GYX · 3 events in 3 counties and zones

An area of heavy rain developed in advance of a warm front resulting in 3 to 5 inches of rain in 90 minutes. This caused flash flooding of small creeks and streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$599,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of heavy rain developed in advance of a warm front resulting in 3 to 5 inches of rain in 90 minutes. This caused flash flooding of small creeks and streams. Many roads in the 3 counties of Knox, Lincoln, and Waldo were closed because of severe road damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM EST, 8 hours 59 minutes earlier.

Area forecast discussion, Jul 2, 2:11 PM EST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT THU JUL 2 2009

.SYNOPSIS...
LOW PRESSURE AND A TRAILING FRONTAL SYSTEM TO OUR WEST WILL MOVE
SLOWLY EAST TONIGHT...REACHING WESTERN NEW ENGLAND ON FRIDAY. A BRIEF
BREAK IN THE COOL WET WEATHER IS EXPECTED LATE THIS WEEKEND. OTHERWISE
A PERSISTENT UPPER TROUGH WILL RESULT IN COOL UNSETTLED WEATHER
FOR THE REGION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE H5 CUTOFF SYSTEM SLOWLY MOVES E OVER THE FCST AREA TNGT WITH
SFC LOW AND TRAILING FNT APPROACHING FROM THE W. THIS WILL KEEP
ONSHORE FLOW WITH SHRA, LOW CLOUDS AND F ALONG WITH CHC OF TSTMS
DUE TO ELEVATED INSTABILITY ABOVE THE STABLE MARINE LAYER.
GENERALLY USED GFS40, BLEND OF MAV/MET MOS AND HPC QPF. MAIN
CONCERN IN THE NEAR TERM IS QPF AMOUNTS AND POTENTIAL FOR
FLOODING. WILL EXTEND THE FLASH FLOOD WATCH UNTIL 4 AM TNGT AND
ALSO INCLUDE OUR SW NH ZONES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE H5 CUTOFF CONTINUES TO MOVE E FORCING THE SFC LOW AND TRAILING
FNT TO PUSH INTO NEW ENGLAND. THIS WILL KEEP SHRA AND TSTM
ACTIVITY ACROSS THE FCST AREA. LOW CLOUDS AND F WILL LIFT DURING
THE MORNING WITH SOME BREAKS IN THE CLOUDS PSBL...BUT MOSTLY OVER
MORE WRN AND MT ZONES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
WHILE MODEL DIFFERENCES PERSIST...IT WOULD APPEAR
SOME SHORT TERM RELIEF WILL OCCUR THIS PERIOD AS THE UPPER TROUGH
LIFTS OUT TO OUR NORTH AND EAST BY THE SECOND HALF OF THE WEEKEND
COUPLED WITH AN OFFSHORE FLOW. HOWEVER...ITS QUICKLY REPLACED BY
ANOTHER TROUGH AS WE HEAD INTO THE UPCOMING WEEK. SO IT WOULD
APPEAR THAT OUTSIDE OF A SHORT BREAK THE COOL AND UNSETTLED
PATTERN WILL PERSIST ACROSS THE REGION. A COLD FRONT EXITS THE
COAST ON SATURDAY WITH WEAK RIDGING ON SUNDAY AND OFFSHORE FLOW
PROVIDING A SEASONABLE DAY WITH SCATTERED CONVECTION CONFINED TO
THE HIGHER TERRAIN. OTHERWISE...A LINGERING TROUGH AND THE
LIKELIHOOD OF ONSHORE FLOW WILL RESULT IN BELOW NORMAL
TEMPERATURES AND ABOVE NORMAL POPS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRIDAY/...LIFR TO IFR CONDITIONS WILL PREVAIL
WITH ONSHORE FLOW DOMINATING /WITH STRATUS, F AND SHRA WITH
EMBEDDED CHC TSTMS/ WITH SFC LOW AND TRAILING FNT APPROACHING FROM
THE W. SOME IMPROVING WX FRIDAY AFTERNOON TO MVFR OR PSBL VFR
MAINLY OVER INTERIOR LOCATIONS THOUGH STILL THREAT OF SHRA AND
TSTMS.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...BRIEF MVFR IN SCATTERED
THUNDERSTORMS FRIDAY AND SATURDAY.

&&

.MARINE...
SHORT TERM /THROUGH FRIDAY/...WINDS AND SEAS WILL STAY JUST BLO
SCA LEVELS...THOUGH SEAS OVER OUTER MOST WATERS MAY TOUCH 5 FT AT
TIMES AND A FEW WIND GUSTS OVER SRN WATERS MAY HIT 25 KTS. NO SCA
AT THIS TIME.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...WIND AND SEAS EXPECTED
TO REMAIN BELOW SCA VALUES.

&&

.HYDROLOGY...
AREAS OF HEAVY RAIN FROM SHOWERS AND EMBEDDED TSTMS WILL CONT INTO
THE NGT AS ONSHORE FLOW CONTINUES TO PUMP IN LOTS OF ATLANTIC
MOISTURE AND ELEVATED INSTABILITY CREATES CONVECTIVE CELLS CAPABLE
OF PRODUCING HEAVY RAIN. THE FLASH FLOOD WATCH WILL BE EXTENDED
TO 4 AM TNGT AND WILL BE EXTENDED TO INCLUDE NH ZONES 5 AND 7 IN
WRN NH. HAVE JUST ISSUED A FLOOD WARNING FOR YORK COUNTY IN
EXTREME SW MAINE TIL 6 PM OR SO FOR CURRENT RADAR AND REPORT OF
SHOULDER WASHOUTS ON SOME ROADS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ018-023.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ005>010-013-014.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 2:40 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
340 PM EDT THU JUL 2 2009

MEZ007>009-012>014-019>022-024>028-NHZ001>004-031945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-
340 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PIVOT AROUND AN UPPER
LOW THROUGH TONIGHT. HEAVY RAIN COULD PRODUCE LOCALIZED DRAINAGE
FLOODING AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH SOME DRIER AIR WILL WORK IN FOR FRIDAY...REDUCING THE
THREAT FOR HEAVY RAINFALL...THERE IS STILL IS A POSSIBILITY THAT
BACK BUILDING STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. ALSO
SOME STORMS COULD PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NWS.

MEZ018-023-NHZ005>010-013-014-031945-
INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
340 PM EDT THU JUL 2 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ADDITIONAL HEAVY RAIN THAT FALLS ACROSS AREAS THAT ALREADY
RECEIVED ONE TO TWO INCHES OF RAIN TODAY...COULD CAUSE SOME SMALL
RIVERS AND STREAMS TO OVERFLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH SOME DRIER AIR WILL WORK IN FOR FRIDAY...REDUCING THE
THREAT FOR HEAVY RAINFALL...THERE IS STILL IS A POSSIBILITY THAT
BACK BUILDING STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. ALSO
SOME STORMS COULD PRODUCE SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NWS.

ANZ150>154-031945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
340 PM EDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ES

In the hours before

Special weather statement, Jul 2, 8:48 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
948 PM EDT THU JUL 2 2009

MEZ012>014-020-021-025>027-030245-
ANDROSCOGGIN-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN
FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET-
948 PM EDT THU JUL 2 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...KNOX
COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 1045 PM EDT...

AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES
NORTH OF TURNER TO 3 MILES EAST OF BATH...MOVING EAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WALES...TURNER...SABATTUS...LIVERMORE...HARTFORD...GREENE...CANTON...
BOWDOINHAM...BOWDOIN AND BATH THROUGH 1045 PM EDT.

HAIL UP TO A QUARTER INCH IN DIAMETER...TORRENTIAL DOWNPOURS AND
EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

MARINE
Special weather statement, Jul 2, 9:41 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1041 PM EDT THU JUL 2 2009

MEZ013-014-021-022-025>027-030330-
INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN
FRANKLIN-SOUTHERN SOMERSET-
1041 PM EDT THU JUL 2 2009

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET
COUNTY...FRANKLIN COUNTY...WALDO COUNTY...KNOX COUNTY...SAGADAHOC
COUNTY AND LINCOLN COUNTY THROUGH 1130 PM EDT...

AT 1037 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
CHESTERVILLE TO 2 MILES NORTHEAST OF EDGECOMB...OR ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF FARMINGTON TO 4 MILES SOUTHEAST OF
WISCASSET...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST GARDINER...PEACOCK
BEACH STATE PARK...WINTHROP...RICHMOND...READFIELD...FAYETTE...
EDGECOMB...DRESDEN...CHESTERVILLE AND BOOTHBAY THROUGH 1130 PM EDT.

TORRENTIAL DOWNPOURS...HAIL UP TO ONE HALF INCH IN
DIAMETER......EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
35 TO 45 MPH CAN BE EXPECTED.

THIS CLUSTER OF STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF
RAIN PER HOUR SO SOME PONDING OF WATER ON ROADS IS POSSIBLE.  DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MARINE

The radar

The Portland,ME radar (KGYX), 74 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 2, 11:10 PM EST to July 3, 5:10 AM EST
Where
Lincoln County, 2.02 mi N of Jefferson to 0.72 mi NE of Alna
Cause
Heavy Rain
Property damage
$235,000
Reported by
Emergency Manager
Coordinates
44.229, -69.455

Heavy rain resulted in 3 to 5 inches of rain in 90 minutes causing flash flooding in Lincoln County. Many roads were damaged in the towns of Edgecomb, Jefferson, Newcastle, and Waldoboro.

Flash Flood, Knox

When
July 2, 11:30 PM EST to July 3, 5:10 AM EST
Where
Knox County, 0.69 mi W of South Union to 1.66 mi SE of Appleton
Cause
Heavy Rain
Property damage
$171,000
Reported by
Emergency Manager
Coordinates
44.199, -69.284

Heavy rain resulted in 3 to 5 inches of rain in 90 minutes causing flash flooding in Knox County. Many roads were damaged or washed out completely in the towns of Union, Appleton, and Washington.

Flash Flood, Waldo

When
July 2, 11:30 PM EST to July 3, 5:10 AM EST
Where
Waldo County, 1.42 mi NW of Liberty to 1.69 mi NE of Belfast
Cause
Heavy Rain
Property damage
$193,000
Reported by
Emergency Manager
Coordinates
44.392, -69.324

Heavy rain resulted in 3 to 5 inches of rain in 90 minutes causing flash flooding in Waldo County. Many roads were damaged in the towns of Liberty, Prospect, Searsport, and Stockton Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190173, 190171, 190175.